Dario Cantatore / Getty Images
Ashley Judd attends an event at the United Nations on Wednesday in New York City.
While Ashley Judd is busily writing about AIDS, proffering bracketing tips and promoting her new TV series, "Missing," the celebrity's reps and gossip mags are in a heated debate as to what's going on with her weirdly puffy face.
RadarOnline.com threw out the first salvo with a March 13 story that declared the actress's newly chubby cheeks were caused by some type of over-the-top plastic surgery. One of Judd's representatives quickly countered with an alternative explanation. The actress has been "battling an ongoing, serious sinus infection and flu," they told E! News.
Medication, they claimed, had caused the facial puffiness.
Dr. Vincent Chan, a Seattle ear, nose and throat doctor specializing in sinus disease, says steroids (commonly used for sinus infections) can cause puffiness, but only when used long term.
"Generally, when steroids are given for sinus infection, they're given for 10 days to two weeks," he says. "Usually those types of regimens - steroids for sinusitis - don't cause that sort of problem."
Chan says that when he prescribes steroids such as prednisone to his patients for sinusitis, he never counsels them about possible facial puffiness.
"It takes several weeks to a month to get that kind of puffiness," he says. "And it will be accompanied by generalized water retention. You'll be puffy everywhere."
As it happens, though, Judd has talked (well, tweeted) about her sinus infection -- and the weight gain she's suffered, thanks to the steroids her doctors are using to treat it.
"Steroids r dramatic," the actress tweeted to a fan who'd written Judd about her own prednisone-related weight gain. "My clothes don't fit right, hard on a girl's self esteem, so lots of positive self talk & love."
Other sinus-related tweets from Judd talk about how long the infection's been around (three weeks) and how she's had "2 rounds" of the drugs.
According to plastic surgeon Dr. Anthony Youn, Judd's explanation regarding her puffy puss could certainly be true.
"If she says she started taking [steroids] five days ago and that's why she's puffy, that doesn't sound likely," he says. "But if she says 'I've been on steroids [for a while] and gained weight, I think that's a very reasonable explanation."
Youn says if it's not steroid use, his best guess would be that Judd is suffering from something he and his plastic surgery colleagues call "pillow face."
"There's a new trend in plastic surgery in Hollywood to over-plump people's faces," he says. "If it's not steroids, my guess would be that Ashley Judd has plumped her cheeks with Sculptra injections, which have caused her to have a pillow face and caused her cheeks to look almost chipmunk-like."
Youn quickly adds that the steroid story could also be true.
"It's possible either way," he says. "My feeling is that obviously it looks like she has a pillow face, not a steroid face. But her story definitely has some potential credibility to it."
As for Judd's fans, most don't seem to care about the facial filler rumors circulating the web one whit.
"Ashley Judd is still the sexiest woman in Hollywood," tweeted one.
- Here's what a lightning strike can do to your skin
- Why not fix that receding hairline with some leg hair?
- Woman's breast implant disappears during Pilates
Want more weird health news? Find The Body Odd on Facebook.